How do people feel after electroconvulsive therapy for schizophrenia?

Advertisement
Advertisement
Douglas E. Severance, MD
Family Medicine
Many people feel confused or disoriented immediately after electroconvulsive therapy (ECT). This side effect is most likely to occur for older adults. After the procedure, the person is taken to a recovery room for a few hours. Sometimes, rest helps people to feel better and recognize their surroundings again.

Other people may notice memory loss that lasts for weeks or months after treatment. The National Institute of Mental Health reports that research has demonstrated that administering ECT on one side of the head, instead of both sides, may help to reduce memory loss after treatment. Other side effects that can occur after ECT include:

- nausea and vomiting
- aches and pains
- tremors or muscle spasms

Over time, and after multiple sessions, ECT can improve some of the most severe schizophrenia symptoms, such as suicidal thoughts. Doctors will only use this treatment if the benefits outweigh any of the risks involved.

Continue Learning about Electroconvulsive Therapy To Treat Mental Illness

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.